Table of Contents Author Guidelines Submit a Manuscript
HPB Surgery
Volume 2010, Article ID 523468, 4 pages
http://dx.doi.org/10.1155/2010/523468
Case Report

Metronidazole-Induced Pancreatitis

Department of Surgery, Wexford General Hospital, Wexford, Ireland

Received 20 December 2009; Revised 20 June 2010; Accepted 13 August 2010

Academic Editor: Duncan Spalding

Copyright © 2010 E. O'Halloran et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Case Summary. A 25-year-old caucasian lady presented to the Accident & Emergency department complaining of acute onset severe epigastric pain radiating through to the back with associated nausea and vomiting. A diagnosis of acute pancreatitis was made. Symptoms commenced after the third dose of Metronidazole therapy prescribed for a recurrent periodontal abscess. The patient described a similar episode 10 months previously. On neither occasion were any other medications being taken, there was no history of alcohol abuse and no other gastro-intestinal aetiology could be identified on imaging. Symptoms resolved quickly upon discontinuation of the antibiotic agent. We conclude therefore that Metronidazole can reasonably be identified as the only potential causative agent. Discussion. The proportion of cases of pancreatitis caused by drugs is estimated to be around 2% in the general population. The exact mechanism of action of Metronidazole induced pancreatitis is unclear but a trigger role for the drug seems likely. Conclusion. This case provides the eighth report of Metronidazole induced pancreatitis. All of the cases were reported in females and ran a benign course.Early diagnosis, discontinuation of the drug and supportive care will lead to a successful recovery in the majority of cases.